Winter Storm, Lehigh
- When
- December 14, 4:00 AM EST to December 15, 12:00 AM EST
- Where
- Lehigh forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
The combination of a high pressure system over nearby New England and a low pressure system moving northeast along the Eastern Seaboard produced a wintry mix of snow, sleet and freezing rain in Eastern Pennsylvania. While precipitation changed to plain rain during the afternoon in southeastern Pennsylvania, the cold air could not be scoured from Berks County, the Lehigh Valley and the Poconos.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a high pressure system over nearby New England and a low pressure system moving northeast along the Eastern Seaboard produced a wintry mix of snow, sleet and freezing rain in Eastern Pennsylvania. While precipitation changed to plain rain during the afternoon in southeastern Pennsylvania, the cold air could not be scoured from Berks County, the Lehigh Valley and the Poconos. This caused up to half an inch of ice to accrue. Hazardous driving conditions and scattered power outages resulted. Precipitation began as snow across the region during the early morning. As warmer air moved in aloft from the southeast and south, the snow changed to freezing rain and sleet in Philadelphia around 10 a.m. EST. This change spread north to Berks County by Noon EST, the Lehigh Valley by 2 p.m. EST and the Poconos by 3 p.m. EST. The change to plain rain occurred in Philadelphia around Noon EST, Doylestown (Bucks County) at 130 p.m. EST and Pottstown (Montgomery County) at 230 p.m. EST. It took until 10 p.m. EST for the change to plain rain to occur in Reading (Berks County).Temperatures remained below freezing farther north and precipitation never changed from freezing rain to plain rain. Snow accumulations were 1 to 4 inches, with up to 8 inches reported in the Poconos. Ice accretions were less than one-tenth of an inch in Philadelphia, around two-tenths of an inch in the northern Philadelphia suburbs and around half an inch in Berks County, the Lehigh Valley and the Poconos. Numerous accidents were reported. In Allentown, five accidents occurred within 30 minutes when the freezing rain began. The wind instrumentation froze at the Lehigh Valley International Airport. A few flights were cancelled. About 3,000 homes and businesses lost power as the ice took down some trees and poles. In Berks County, in South Heidelberg Township, about 1,000 homes and businesses lost power when a tree fell onto a power line. In Longswamp Township, several hundred people lost power on the 15th after three trees collapsed from the weight of the ice. In Northampton County, a pole collapsed onto an Easton House. All power was restored by the evening of the 15th. Schools in Allentown were closed on the 15th. Other schools either cancelled classes or had delayed openings in Bucks, Carbon, Lehigh, Montgomery, Monroe and Northampton Counties. Specific accumulations included 8.0 inches in Saylorsburg (Monroe County), 6.0 inches in Pocono Summit (Monroe County), 5.5 inches in Lehighton (Carbon County), 5.0 inches in Tobyhanna and half an inch of ice (Monroe County), 4.2 inches in East Stroudsburg (Monroe County), 3.4 inches in Williams Township and six-tenths of an inch of ice (Northampton County), 3.0 inches at the Lehigh Valley International Airport, 2.0 inches in Phoenixville (Chester County) and Conshohocken (Montgomery County), 1.3 inches in Furlong (Bucks County) and 1.2 inches at the Philadelphia International Airport. The low pressure system responsible for the winter storm went from near Mobile, Alabama at 7 p.m. EST on the 13th, northeast to just east of Wilmington, North Carolina at 7 a.m. EST on the 14th, near Norfolk at 1 p.m. EST on the 14th, in the lower Chesapeake Bay at 4 p.m. EST, in Delaware Bay at 7 p.m. EST on the 14th, near Hammonton, New Jersey at 10 p.m. EST on the 14th and just south of Jones Beach, New York at 1 a.m. EST on the 15th. The high pressure system that locked in the cold air near the surface retreated from Maine at 7 a.m. EST on the 14th to Nova Scotia at 7 p.m. EST on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 10:10 PM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 PM EST SAT DEC 13 2003
PLEASE NOTE...DUE TO AN EARLIER SOFTWARE GLITCH...SOME COMPUTER
GRAPHICS MAY SHOW A WINTER STORM WARNING FOR PHILADELPHIA AND AREAS
SOUTH AND EAST. HOWEVER...THIS IS NOT CORRECT. AT THIS TIME...THE
WINTER STORM WARNING IS FOR AREAS GENERALLY NORTH AND WEST OF
PHILADELPHIA... WHILE A WINTER WEATHER ADVISORY ONLY IS IN EFFECT
FOR THE CITY AND AREAS SOUTH AND EAST.
CURRENT FORECAST LOOKS PRETTY GOOD FOR TONIGHT SO WILL NOT BE MAKING
ANY CHANGES ATTM. RE-ISSUED WSW WITH WARNINGS AND ADVISORIES IN THE
SAME AREAS AS AFTN PACKAGE.
MID/HI CLOUDS HAVE SPREAD OVER THE AREAS SO TEMPS ARE NOT FALLING
MUCH. HWVR SFC DEWTPS ARE QUITE LOW SO TEMPS WILL FALL A FEW DEGREES
WHEN PRECIP STARTS...SO WILL NOT TINKER WITH OVERNIGHT MINS.
NEW 00Z ETA RUN IS COMING IN COMING IN AND GENERALLY SUPPORTS
CURRENT SCENARIO OF SNOW CHANGING TO MIXED PRECIP AND THEN RAIN FROM
SE TO NW. IF ETA IS RIGHT THEN THERE MIGHT BE SOME EVENTUAL
CHANGE-OVER FOR OUR ENTIRE AREA...BUT ETA HAS BEEN MORE AGGRESSIVE
THAN GFS ABOUT BRINGING IN MILDER AIR ALF. NEW ETA QPF IS IN THE
1.0 TO 1.5 INCH RANGE OVER OUR AREA. WILL LET MID SHIFT DECIDE IF A
FLOOD WATCH IS NEEDED FOR MORE SERN AREAS.
AMC
------------------------------------------------------------------
PREVIOUS AFD...
AFT AN UNFORTUNATE INCIDENT WITH THE DELETE KEY...ZONES (FINALLY)
READY TO FLY. BASICALLY RAISING WARNINGS WHERE THERE WERE WATCHES...
AND ADVYS EVERYWHERE ELSE XCP ALG THE IMMEDIATE CST.
PCPN SPRDG IN LATE TNGT AND ERY SUN...CHANGING TO RAIN FM THE PHILLY
AREA S AND E...WITH SOME SLEET MIXING IN MOST OTR PLACES. HWVR...
STILL XCP SGFNT SNW ACCUMNS IN THE NWRN ZONES. COULD SEE SGFNT RAIN
ACCUMNS AS WELL IN MANY AREAS...BUT A BIT ERY TO ISSUE FLOOD WATCH.
EARLIER ESF PRODUCT WAS REISSUED.
PCPN SHOULD END FM THE S SUN NGT...THOUGH COULD HAVE SOME WRAPAROUND
FLRYS OR SNW SHOWERS IN THE NRN ZONES MON.
NXT GO ROUND COMES WED INTO THU...THOUGH LOOKS WRMR...BUT PERHAPS AS
HVY.
GALE WRNG RMNS UP ALL MARINE AREAS.
NOTE---A CORRECTED WSW PRODUCT WAS ISSUED...AS THERE WAS A BAD
SECOND HEADLINE FOR SOME SECTIONS IN THE INITIAL PRODUCT.
.PHI...WINT STM WRNG LATE TNGT INTO SUN NGT PA54-55,60-62,67-69
NJ1,7-10
WINT WX ADVY LATE TNGT INTO SUN PA70-71 NJ12-13,15-23,27
DE1-3 MD8,12,15,19,20
GALE WRNG CST AND DE BAY.
KRAUSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 537 AM EST SAT DEC 13 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 531 AM EST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT FOR LOCATIONS NORTHWEST OF THE INTERSTATE 95 CORRIDOR. SIGNIFICANT SNOW AND SLEET ACCUMULATION IS POSSIBLE DURING THAT TIME. FOR THE INTERSTATE 95 CORRIDOR, A WINTER WEATHER ADVISORY AND A FLOOD WATCH MAY BE NEEDED FOR SUNDAY AND/OR SUNDAY NIGHT AS THE PRESENT FORECAST CALLS FOR SNOW CHANGING TO RAIN THAT MAY BECOME HEAVY AT TIMES. FURTHER SOUTH, MAINLY RAIN IS EXPECTED, AND NO SIGNIFICANT INLAND FLOODING IS PRESENTLY EXPECTED. ALONG THE NEW JERSEY AND DELAWARE COASTLINE, GALE WARNINGS MAY BE REQUIRED BEGINNING SUNDAY, AND MINOR TIDAL FLOODING AND BEACH EROSION MAY OCCUR MAINLY SUNDAY NIGHT. GALE WARNINGS ALSO MAY BE NEEDED ACROSS THE DELAWARE BAY BEGINNING SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED. MPD
The national radar mosaic for the moment the first event began.
5 winter storm, 5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327631, 5327633, 5327629, 5327630, 5327632, 5327634, 5327635, 5327636, 5327637, 5327638.